Back in January, when I was struggling to just get through my days and feeling more than a little crazy from lack of sleep and relentless hot flushes, I begged my GP for some help to sort myself out. The various natural remedies I'd tried weren't working and I was constantly swinging from tears to anger to miserable anxiety. She prescribed me a mild antidepressant, which has proven to help with menopausal symptoms.
I had an immediate improvement and things were good until late June, when the hot flushes returned. I was still sleeping OK and coping with life just fine at that stage. Over the last couple of months, things worsened and my sleep patterns went all to crap. I certainly wasn't back at the "ready to kill someone" stage I'd hit in January, but it wasn't a good place to be.
At the same time I was having episodes of extreme drowsiness. I couldn't get through a weekend without daily naps, I found myself nodding off at my desk in the afternoons and - this scared the crap out of me - I'd had to pull off the road on my way home from work numerous times, to avoid falling asleep at the wheel.
I put it down to my disrupted night-time sleep... but then I realised that even when I had a week or more of solid sleep, the daytime drowsiness wasn't improving. I was fed up with getting nothing done on the weekends because I was too tired to get out of my own way, and the driving thing was positively dangerous.
Last week I had an "aha!" moment: I realised that although it had worsened recently, the drowsiness had started around the time I started taking the medication. A bit of online reading revealed that this is a commonly reported side effect. So, given that it's no longer doing anything for my hot flushes, I decided I'd stop taking it. My doctor was happy for me to give the pills the flick, so on Tuesday I skipped my usual dose and felt fine.
Now, though.... I'm having some annoying withdrawal symptoms. Head-spins, dizziness, nausea (that's just about gone, thank goodness) and some odd brain fuzziness. Apparently these are "normal" side effects of stopping the meds. Of course, nobody tells you any of this. The pharmaceutical companies love to gloss over the side effects of their products, and busy GPs can't possibly know every potential issue of every drug, so I was a bit unprepared. God. I can't wait for it to pass. It's messing with my routine - I've missed a few training sessions this week, due to just feeling horrible and/or unable to get up and moving in the mornings.
But at least there's no drowsiness, hurrah! I'm also sleeping well, after a few not-so-good nights, so it looks like I made the right decision. It's early days yet, and Bike Boy is gently tippy-toeing around me, watching carefully in case Crazy Kek re-emerges. When I'm at my most mental, he likens me to Lois, the mother from Malcolm in the Middle.
I'm sure I heard him praying the other day....